Jump to content

Started Propranolol Today


Ashelton80
 Share

Recommended Posts

Hi all, well I started Propranolol today at a 5mg dose. Now, I know that doesn't sound like much, but I only weigh 115 lbs and am VERY sensitive to medication. I have noticed so far that my heartrate is definitely lower since earlier. Quite a bit lower which is great! The only concern at this point is that I also took my bp out of curiosity and it was a not normal for me. My normal bp runs 110/70 or a little lower. When I took it while standing my heart rate was good in the 70's, but my bp was 146/90. I know this is still a normal reading, but it is not normal for me! I thought beta blockers lowered bp? So since my heart is lower does the body compensate by just raising bp? Is is just too early to tell? I really want this med to help me!

Just a little confused......

Link to comment
Share on other sites

Hi -- Don't know for sure ... but in my experience with just 2 different beta blockers quite recently - it takes a bit of time to figure out just what they are going to do for the long haul. Meaning for me it took about a week to get a feel for whether or not it was going to be a good idea. I'm still processing what's good and what's not. Metoprolol lowered my HR from low 100's to the high 60's - but didn't lower my avg. daily b/p and it needed lowering. I switched to Bystolic. That one definitely keeps my pulse in the high 50's and low 60's - & the blood pressure is being tamed....sometimes a bit too much with some dips too low.

I'd be interested to know why your b/p is higher today too. I wouldn't call that 'normal' I would call that 'high'. More and more they are suggesting to have your avg. b/p be less than the old 140/90 rule.....

Had you been checking it at least say weekly for a few months or so? If so and it's been in the low 100's/70's.........then this is a definite change. On the other hand if you haven't checked it in say 6 mos. or so because it's always been fine I suppose there's a small chance that you've been creeping up gradually and hadn't noticed it till you took it today - meaning it could be without anything to do with the med - just getting higher overall.

Could just be a random high reading d/t stress from a new medicine too maybe? I guess I'd track it for a bit just to see what the trend turns out to be...

Then again if you have orthostatic b/p issues or vasomotor instability - perhaps you are fluctuating more than you knew? I often get too many high readings that elicit headaches and too many low readings that have me need to lie down.....but I was like that before the beta blocker so it's probably just my weird body - doc thinks related to a bit of an abrupt rise in catecholamines when I change positions from sitting to standing. And the lows from pooling that can happen from small fiber neuropathy.

But yes I would think that that particular med would have at least a stable b/p if not a bit of lowering in your b/p - and not a rise. So again it may be not related to the medication at all.... It can be so so tricky to get the meds right for sure.... good luck to you!

Link to comment
Share on other sites

It can take several days for a bb to regulate your bp from what I understand. Furthermore, your dosage is quite small and so may not have a large effect on your bp. BP fluctuates throughout the day--yours may fluctuate more than you realize? Machines can be flukey. You may be a little stressed? Anyway, for these reasons, doctors never base a decision just on one bp reading. Why don't you track it for a few days and provide the info to your doctor. That will be helpful in determining if your dosage is appropriate.

Link to comment
Share on other sites

Thanks for the replies. I have been taking my bp on a regular basis for about 6 months. I have never seen it much over 110/70 unless I am having anxiety or adrenaline surges and then it can go through the roof! I will say it seems to have leveled off a bit, but still running a little high for me. Not totally a bad thing since I am always so low. The other thing now I have noticed is horrible nausea, but I called my pharmacist and she said it does not cause this. It's probably just POTS and not the med. If it's not one thing it's another. I have only been on it for 3 days so going to give it more time. It is definitely lowering my heartrates, but I still feel like crap most of the time even with the lowered hr. Trying to be patient.

Ashley

Link to comment
Share on other sites

From Rxlist.com:

The usual initial dosage is 40 mg Inderal twice daily, whether used alone or added to a diuretic. Dosage may be increased gradually until adequate blood pressure control is achieved. The usual maintenance dosage is 120 mg to 240 mg per day. In some instances a dosage of 640 mg a day may be required. The time needed for full antihypertensive response to a given dosage is variable and may range from a few days to several weeks.

While twice-daily dosing is effective and can maintain a reduction in blood pressure throughout the day, some patients, especially when lower doses are used, may experience a modest rise in blood pressure toward the end of the 12-hour dosing interval. This can be evaluated by measuring blood pressure near the end of the dosing interval to determine whether satisfactory control is being maintained throughout the day. If control is not adequate, a larger dose, or 3-times-daily therapy may achieve better control.

I take 20mg once a day and I get rebound high BP and bradycardia if I am dehydrated.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...